Hail, Sac
- When
- March 26, 2:30 AM CST
- Where
- Sac County, Lake View
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.317, -95.050
A cold front moved into Iowa from the northwest during the evening of the 25th and early morning of the 26th. Thunderstorms developed just ahead of the front in the unstable air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved into Iowa from the northwest during the evening of the 25th and early morning of the 26th. Thunderstorms developed just ahead of the front in the unstable air. Lifted Indices were in the -3 to -5 C. range ahead of the front with surface dew points in the mid to upper 50s. The thunderstorms initially produced heavy rain and marble size hail. The heavy rains produced localized flooding in Kossuth, Hancock, and Cerro Gordo Counties. During the late night hours, one of the storms became severe and produced nickle size hail in Sac County at Lake View.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 25, 9:45 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CST THU MAR 25 2004 .DISCUSSION... EVENING UPDATE SENT WITH MAIN CHANGES TO WEATHER AND POP GRIDS TO REFLECT CURRENT AND ANTICIPATED TRENDS. HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTH CENTRAL IOWA AIDED BY S/W AND ENHANCED AREA OF MOISTURE CONVERGENCE. EXPECT AREAS OF THUNDERSTORMS TO CONTINUE TO SAG SOUTHEAST ACROSS CWA OVERNIGHT AS S/W AND FRONT PROGRESS E/SE. SMALL HAIL UP TO HALF INCH STILL POSSIBLE OVERNIGHT WITH STRONGER STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN. HAVE ISSUED URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN KOSSUTH...HANCOCK AND CERRO GORDO COUNTIES...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 2+ INCHES OF RAIN WITH ADDITIONAL HEAVY RAINS EXPECTED NEXT 2 HRS OR SO. ALSO MAINTAINED MENTION OF HEAVY RAIN WEST CENTRAL AND SE COUNTIES AFTER MIDNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 12:30 AM FRIDAY FOR SOUTHERN KOSSUTH...HANCOCK AND CERRO GORDO COUNTIES. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CST THU MAR 25 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 230 PM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO... WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL. THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY. JAW
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387614.